Doc: Thigh pain not necessarily due to statin use
Dear Dr. Roach: I think I may have polymyositis. My thigh muscles (specifically, the lateral muscles) are weak and achy. I take a statin, and I don’t like what I read about them.
Dear L.P.: Statins indeed can cause muscle aches in some people who take them. In clinical trials, about 5 percent of people will develop some aches, but significant damage to the muscles occurs in less than 1 percent of people who take statins. About two-thirds of the time, symptoms begin within six weeks of starting the statin.
People with weakness should stop taking the statin and see their doctor, who will do an exam and look for evidence of muscle breakdown using a blood test. If the blood level (especially for CPK, or creatine phosphokinase, released into the blood with muscle breakdown) is high and the problems go away when you stop taking the statin, then the diagnosis is straightforward.
However, some people can have muscle symptoms without an elevated CPK.
Many people can tolerate a different statin if they develop muscle aches on one: Pravastatin and fluvastatin, in particular, are metabolized differently and may not cause symptoms. It requires judgment to evaluate the severity of the symptoms and the muscle damage versus the potential benefit of taking a statin.
There are many causes of muscle aches. Some people have subtle genetic differences that predispose them to muscle problems, which never come out unless they are stressed by severe exercise or a statin. People with low thyroid levels are more likely to develop problems from statins.
Polymyositis is an inflammatory muscle disease that may have nothing to do with statins. It would be unusual to be so localized to only the lateral thigh, however.
Dear Dr. Roach: My 42-year-old son has had a few calcium readings that are high, but his endocrinologist doesn’t seem to be seeing the forest for the trees. He thinks all is fine, even though the last reading was 10.2 and previously had been 10.5. Perhaps my son hasn’t shared the information from his other doctors about what else is happening, things like low vitamin D, gout and calcium oxalate kidney stones.
Isn’t it likely he has a parathyroid problem?
Dear F.G.: There are several causes for elevated calcium levels. In people with repeatedly abnormal calcium levels, the most likely cause indeed is elevated parathyroid hormone levels. The level of blood calcium typically is lower in those with high PTH than in people with cancer, which is the other concern in people with high calcium levels.
I certainly would recommend that he get his PTH level checked. Not everyone with high PTH needs to be treated, but a history of kidney stones makes treatment a more desired option, since treatment can reduce frequency of stones.
Dear Dr. Roach: I am now living in Arizona and am aware of rattlesnakes when hiking. I have seen articles on the exorbitant cost of anti-venom in case of a bite. Is this fact or urban legend?
Dear L.M.: Unfortunately, this is fact. The cost of anti-venom in the U.S. is indeed exorbitant, with a well-publicized case in 2015 resulting in a charge of $153,000 for a single rattlesnake bite (the victim was posing for a selfie with the snake; please don’t do that). This is another example of how the market in the U.S. drives prices very high: The same anti-venom that costs $14,000 a vial in the U.S. runs $100 to $200 in Mexico.
The charge from the hospital is very different from what gets paid, due to negotiations between the hospital, the insurer and the manufacturers.
However, if you have no insurance, then you may be asked to pay the entire charge.
Email questions to ToYourGoodHealth@med.cornell.edu.